CHF - Pacing

shadowmedic

Forum Ride Along
3
1
3
Hi all,
I've got a scenario question I am curious how others out there would manage. I am also curious if any of you have any good resources on any studies that have been done relating to the topic. I have been doing some looking and have found some articles but nothing amazing.
I am a new medic still in my first 6 months of practice, looking for some advice!

So,
70's YO patient with CHF history and some other pretty standard co-morbidities, HTN, diabetes etc. You show up and obtain this history and find the patient to be sitting on the edge of the bed in severe respiratory distress. They are tripoding, some accessory muscle use, non verbal with a initial GCS of 10 (E3, V1, M6)
Lung sounds reveal rales throughout.
HR 90 NSR, SpO2 93 on home O2 at 4 lpm (increased from 2 lpm baseline), BP 118/78, ETCo2 40, RR 28. Skin slightly pale and mostly dry.
12-lead does not show a STEMI.

So you work on managing the airway with CPAP or BVM depending on how well she is maintaining her airway. But, this patient starts to become bradycardic starting by slowing to the 70's, 50's then further to 40s and 30s. Along with a decreasing LOC.
If you are working with this patient and see this trend, how long will you stick with focusing on managing the airway with assisting ventilations by CPAP/BVM and giving NTG as the BP allows, before you consider pacing this patient? Would you pace this patient?

My thought process is to do my best to improve oxygenation and ventilation in hopes to improve the HR and keep this patient from circling the drain and coding. But, what are the pro's / con's of moving to pacing? Ideally I would like to avoid increasing stress on the already overworked and failing heart.
 

Akulahawk

EMT-P/ED RN
Community Leader
4,741
1,143
113
You pretty much have to consider that if you don't get the heart rate back up, the patient WILL code. If you do get the heart rate back up, the patient MIGHT code. I don't get super worried about a low-ish HR unless the patient's LOC begins to decrease (in awake/responsive patients). If the patient's LOC decreases and they're becoming bradycardic, I'm going to start working ALSO on fixing the rate problem.
 

VFlutter

Flight Nurse
3,728
1,262
113
A few things to think about...

You do not usually see severe bradycardia with a saturation of 93%. This sounds like the heart causing respiratory issues not the other way around.

If the patient is normotensive with pulmonary edema that is very bad. It is cardiogenic shock not CHF/APE. Forgo the Nitro

Aggressively treat the above patient as they are actively trying to die. Pace or pressors may be needed but it is a hard line between cardiac output and perfusion. Pacing likely doesn't increase MV02 as much as people assume and may be outweighed by the increased perfusion.
 
OP
S

shadowmedic

Forum Ride Along
3
1
3
You pretty much have to consider that if you don't get the heart rate back up, the patient WILL code. If you do get the heart rate back up, the patient MIGHT code. I don't get super worried about a low-ish HR unless the patient's LOC begins to decrease (in awake/responsive patients). If the patient's LOC decreases and they're becoming bradycardic, I'm going to start working ALSO on fixing the rate problem.
I think that's a great summary of reasoning.
Thank you!
 

E tank

Caution: Paralyzing Agent
1,314
1,107
113
Aggressively treat the above patient as they are actively trying to die. Pace or pressors may be needed but it is a hard line between cardiac output and perfusion. Pacing likely doesn't increase MV02 as much as people assume and may be outweighed by the increased perfusion.

I think anything meaningful you do here is going to increase the MV02. Getting the HR up is the priority, but someone like this may likely have inopressor in their immediate future, even if you decide to pace.

As an aside, to the OP, be sure that what you're doing isn't causing the crump, ie, causing breath stacking (dynamic hyperinflation) or over doing the CPAP (or both)
 
OP
S

shadowmedic

Forum Ride Along
3
1
3
A few things to think about...

You do not usually see severe bradycardia with a saturation of 93%. This sounds like the heart causing respiratory issues not the other way around.

If the patient is normotensive with pulmonary edema that is very bad. It is cardiogenic shock not CHF/APE. Forgo the Nitro

Aggressively treat the above patient as they are actively trying to die. Pace or pressors may be needed but it is a hard line between cardiac output and perfusion. Pacing likely doesn't increase MV02 as much as people assume and may be outweighed by the increased perfusion.
I gotcha, the first part makes sense.

Could you clarify the end of your last paragraph. In saying 'may be outweighed by the increased perfusion' you are referring to pacing or pressors being a better route for increasing perfusion?
 

Peak

ED/Prehospital Registered Nurse
1,023
603
113
Keep in mind that pacing, especially TC, does not provide the same stroke volume that you would expect from a native organized sinus driven beat. With TC pacing you aren't getting any atrial kick, and your squeeze isn't organized in the same way that it is in native function. Also depending on things like preload, PVR, SVR, et cetera you need to allow adequate filling time in order to get good stroke volume. If you ever get the chance to play with a sick patient with a epicardial or TV pacer and an a line/PA you can find that same patients have great volume at a specific rate, but even a few beats faster or slower and the heart doesn't respond well.

In the EMS environment I would give atropine, PD epi, and then consider pacing if needed. Yes epi is going to increase myocardial oxygen consumption but there isn't really another drug that is going to work well as an inotrope and give you increased heart rate. Dopamine is pretty arrhythmogenic especially in the failing heart. Milrinone or dobutamine would be great but I doubt any 911 bus caries it.
 

Akulahawk

EMT-P/ED RN
Community Leader
4,741
1,143
113
In the EMS environment I would give atropine, PD epi, and then consider pacing if needed. Yes epi is going to increase myocardial oxygen consumption but there isn't really another drug that is going to work well as an inotrope and give you increased heart rate.
Thanks for bringing that up!! I actually typed up something similar but scaled back to be a little more general about working on getting the HR up, hopefully implying that you should look at your local protocols for how your particular system wants this done. In my local system, I don't think they do this all that well, unfortunately. Here they consider a symptomatic brady as a HR less than 50, a SBP less than 90 AND other signs of hypoperfusion. In other words, if your HR is 28, you are altered, have a cap refill time of (say) 4 seconds, but your SBP is 120, sorry, you don't meet the protocol... you'd have to make base contact for that. If you did meet protocol, they want you to start with 0.5mg atropine, if that doesn't work or provides a transient response, then you are to institute pacing at 80 and adjust mA to capture. If you don't have TCP available, then you do 0.5mg atropine q 3-5 minutes to a max total of 3mg and in either case you do push dose epi for BP management...
 

Bishop2047

Forum Crew Member
54
40
18
Bradicardias effects on CO are probably not given enough press.

Stroke volume can not double if say your heart rate is cut in half. Protocols that involve BP are lame because they keep a good practitioner from catching and treating preemptively. You can have a really crappy CO and still maintain a good pressure thanks to a catecholamine dump, and this is of course very temporary.

Pacing is a great idea to start and assume you will be hitting this patient with Inotropes and Atropine. Pacing is great because you most likely already have the pads on this fella and won't have to mix anything up. After that start prepping your meds (EPI and Atropine).

I like how this page puts it. "Epinephrine is the piperacillin-tazobactam of bradyarrhythmias".

 

Top